Our partner

Help For My Brother

Bipolar Disorder message board, open discussion, and online support group.

Moderators: quietgirl2538, Tyler

Help For My Brother

Postby walterwhite08 » Thu Sep 13, 2018 8:47 pm

I never know how to properly structure these questions because I feel like there's just so much background information and I don't really know what's relevant and what isn't. However, I will try my best.

Back in 2004 my brother suffered a severe panic attack and was placed on 20 mg of Paxil and it helped him immensely but over time he really didn't consistently take the medication and there were times where he would just go off of it and go back on it for one reason or another. He was feeling pretty good for a while but he would still have anxiety and some panic sometimes whenever he was in a vehicle when someone else besides him was driving. So back in very early 2016 he heard about Lamotrigine and that it could possibly help him control his anxiety better somehow. After he started taking it for a little while he began to feel energetic and need less sleep. Within no-time he found a job which he had never really shown interest in getting before. But the Lamotrigine made sleeping difficult still so he began to take 2 mg of Ativan multiple times a week in order to sleep. Now, here's where the mainline of the topic comes into play, back in September 2017 my brother's mood began to change. He would cry and become more depressed than he ever had.

We've tried several configurations of his current medication. Taking more Paxil and Lamotrigine but cutting down on the Ativan in case he was going through withdrawal from it, things like that. He won't stay "normal" for more than a few weeks at a time without also being "bad" for a weeks or even months after. Back in April he tried Lamotrigine Extended Release so he could have it in his system all the time instead of just taking 100 mg once a day. When he did that he said that he felt GREAT, almost as if he was manic or hypomanic, he wasn't depressed or anxious at all and he didn't want Ativan. But he COULD NOT sleep whatsoever, he slept for a few hours in the span of a week. After not sleeping wore him down he switched back to the regular Lamotrigine and his sleep slowly returned but then he become EXTREMELY depressed. And it lasted for a while and then he slightly recovered and now he just kind of bounces between depression and anxiety. He's tried to switch his antidepressant but his anxiety and panic is returning more severely after a pretty good stretch of being normal last week.

Basically, given that back story, here's what I'm mainly asking...

Could it be possible that taking the Lamotrigine was actually causing my brother to become Bipolar to an extent but we just never really knew since he was taking his 2 mg of Ativan a few times a week and it was helping sleep and mask his hypomanic/manic and depressed episodes? And now it's only coming out more because he stopped his Ativan schedule?

Like I mentioned previously, my brother was never Bipolar before he started taking Lamotrigine, he never took it stabilize a mood problem.

I could use any sort of advice that this forum could offer. This past 12 months has been HELL in every sense of the word and we're just looking for answers.
walterwhite08
Consumer 0
Consumer 0
 
Posts: 2
Joined: Thu Sep 13, 2018 8:17 pm
Local time: Tue Nov 20, 2018 11:28 pm
Blog: View Blog (0)


ADVERTISEMENT

Re: Help For My Brother

Postby z7z » Fri Sep 14, 2018 2:43 pm

These are things he should ask his psychiatrist about too and maybe you could go with him to give a more objective view. An anti-depressant like Paxil can cause mania if you have Bipolar. I don't think a mood stabilizer can cause Bipolar. If anything he might be on too low of a dose if he is unstable but I'd ask the doc. I'm not a huge fan of benzos but if he can't sleep and has anxiety, Klonopin is longer acting than Ativan. I take it for sleep and it works great. Lack of sleep is a major contributor to mania.
Be kind to everyone you come across because you never know who’s suffering inside.
User avatar
z7z
Consumer 6
Consumer 6
 
Posts: 623
Joined: Thu Mar 10, 2016 11:41 pm
Local time: Wed Nov 21, 2018 2:28 am
Blog: View Blog (0)

Re: Help For My Brother

Postby walterwhite08 » Sat Sep 15, 2018 3:50 am

My brother has been on Paxil for 14 years and he has never been like this before. I feel like if he was Bipolar II, he wouldn't have been pretty normal all this time and it's just suddenly starts to make him behave this way.
walterwhite08
Consumer 0
Consumer 0
 
Posts: 2
Joined: Thu Sep 13, 2018 8:17 pm
Local time: Tue Nov 20, 2018 11:28 pm
Blog: View Blog (0)


Return to Bipolar Disorder Forum




  • Related articles
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users and 23 guests